|Former: Atención Farmacéutica|
|Journal edited by Rasgo Editorial since 1983|
Manuela Velázquez Prieto
EDITOR IN CHIEF
Jaime E. Poquet Jornet
Tomás Casasín Edo
Virginia Hernández Corredoira
Ramón Jódar Masanés
Juan Carlos Juárez Giménez
Volume 19 - Issue 5, September-October 2017
THIRD-DEGREE ATRIOVENTRICULAR BLOCK ASSOCIATED WITH DONEPEZIL
PÉREZ RICART ARIADNA, GEA RODRÍGUEZ ELVIRA, GIL MÁÑEZ ESPERANZA, PÉREZ FELIU AMANDA, ROCA MONTAÑANA ANA
Background: Donepezil is used in Alzheimer disease. Donepezil reversibly inactivates the acetylcholinesterase enzyme. Donepezil can cause syncopal events and bradycardia. However, alterations of cardiac conduction system with symptoms are unusual with therapeutic doses.
Clinical case: A woman of 89 years old arrived to the emergency department because she experienced a syncopal event after four doses of donepezil. She experienced four more syncopal events with third-degree atrioventricular block.
Discussion: Inhibitors of acetylcholinesterase can produce syncopal events and bradycardia. There are some cases described of syncopal events associated with therapeutic doses of donepezil, although the capacity of donepezil to alter the electrocardiogram is controversial. Donepezil was considered the cause of third-degree atrioventricular block in our patient although the patient could have some cardiovascular alteration history. Some authors propose heart rate monitoring, especially at the beginning of treatment with donepezil and in each increase of dose.
Conclusion: Cardiovascular alterations should be monitored at the beginning of treatment with donepezil and in patients with risk.
ALZHEIMER – ATRIOVENTRICULAR BLOCK – CARDIOVASCULAR ALTERATION –
DONEPEZIL – ELECTROCARDIOGRAM ALTERATION – GERIATRICS